Alert archive / Minnesota / Wind Chill Advisories in 2019

Wind Chill Advisory 1, NWS Twin Cities, MN

January 1, 201913 counties in Minnesota

NWS Twin Cities, MN issued this wind chill advisory at Jan 1, 2019, 1:50 PM CST for 13 counties in Minnesota. It took effect at Jan 1, 2019, 6:00 PM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2019, 1:50 PM CST (19:50 UTC)
In effect from
Jan 1, 2019, 6:00 PM CST
Expired
Jan 2, 2019, 4:26 AM CST
In force
10 hr
Issued by
NWS Twin Cities, MN

Counties Benton County, MN, Chippewa County, MN, Douglas County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Mille Lacs County, MN, Morrison County, MN, Pope County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 142 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WWUS43 KMPX 011950
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
150 PM CST Tue Jan 1 2019

...DANGEROUSLY COLD WIND CHILLS TONIGHT...

.A Wind Chill Advisory in effect for much of west central and
central Minnesota tonight and Wednesday morning, generally west
and north of a Granite Falls to St Cloud to Milaca line.

Wind chill readings are expected to drop to between 25 below and 
35 below zero tonight into Wednesday morning. The dangerously 
cold wind chills could cause frostbite on exposed skin in as 
little as 10 minutes.


MNZ041>044-047>050-054>057-064-020400-
/O.NEW.KMPX.WC.Y.0001.190102T0000Z-190102T1500Z/
Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-Stearns-Benton-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Morris, Glenwood, St Cloud, Foley, Madison, Benson, 
Montevideo, Willmar, and Granite Falls
150 PM CST Tue Jan 1 2019

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM
CST WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 25
  below to 35 below zero expected.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...From 6 PM this evening to 9 AM CST Wednesday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$
2 follow-up statements
436 
WWUS43 KMPX 020438
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1038 PM CST Tue Jan 1 2019

...COLD WIND CHILLS TONIGHT...

.A Wind Chill Advisory in effect for much of west central and
central Minnesota tonight and Wednesday morning, generally west
and north of a Granite Falls to St Cloud to Milaca line.

Wind chill readings are expected to drop to between 25 below and
35 below zero tonight into Wednesday morning. The very cold wind 
chills could cause frostbite on exposed skin in as little as 30 
minutes.

MNZ041>044-047>050-054>057-064-021245-
/O.CON.KMPX.WC.Y.0001.000000T0000Z-190102T1500Z/
Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-Stearns-Benton-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Morris, Glenwood, St Cloud, Foley, Madison, Benson, 
Montevideo, Willmar, and Granite Falls
1038 PM CST Tue Jan 1 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below to 35 below zero expected.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...Until 9 AM CST Wednesday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

Borghoff
244 
WWUS43 KMPX 021026
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
426 AM CST Wed Jan 2 2019

MNZ041>044-047>050-054>057-064-021130-
/O.CAN.KMPX.WC.Y.0001.000000T0000Z-190102T1500Z/
Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-Stearns-Benton-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Morris, Glenwood, St Cloud, Foley, Madison, Benson, 
Montevideo, Willmar, and Granite Falls
426 AM CST Wed Jan 2 2019

...WIND CHILL ADVISORY IS CANCELLED...

Wind chill values have warmed above criteria and will continue to
warm through the morning. The advisory is no longer needed.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this wind chill advisory went out at Jan 1, 12:14 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jan 1, 12:14 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1214 PM CST Tue Jan 1 2019

.SHORT TERM...(Today through Wednesday)
Issued at 408 AM CST Tue Jan 1 2019

Very cold airmass behind the departing system has arrived, mainly
across northern and western MN.  Temperatures are commonly in the
teens below zero across western MN as of early this morning.  With
the winds remaining breezy for much of the night, the Wind Chill
Warning and Advisory have worked out well to highlight the area of
concern.

As high pressure continues sagging south across the eastern Dakotas,
winds will continue their diminishing trend through the morning,
easing the wind chill issues across the area but actual temperatures
will be slow to recover.  With the cold airmass in place today,
temperatures starting off in the teens below zero across western MN,
and a deep and fresh snow pack, kept highs below zero for today
along and west of a line from St. Cloud through Redwood Falls.
Highs will be held in the single digits in eastern MN but farther
east towards Eau Claire temperatures should rebound to the teens
above zero.

For tonight, lows will likely occur during the evening before
southerly winds increase overnight, warming temperatures from about
midnight onward. Wind chills will dip to the -15 to -30 degree range
again tonight mainly across central MN. On Wednesday, a quick moving
shortwave will drop through the state from Canada before the large
scale zonal flow kicks in. At this time, moisture depth is
lacking so not expecting snow across the forecast area, however
flurries can't be ruled out.

.LONG TERM...(Wednesday night through Monday)
Issued at 408 AM CST Tue Jan 1 2019

The long term looks rather benign with no significant weather
systems expected to come near the area.  The polar jet will lift
north later this week, with the flow becoming zonal and allowing
temperatures to warm above normal once again.  An active subtropical
jet will keep the southern CONUS a focus of more appreciable
precipitation opportunities.

Temperatures will warm significantly by Thursday, with a run of
highs at least reaching the 30s from Thursday through the entire
weekend.  An upper low over the four corners region by Wednesday
will head eastward into Texas and stay removed from the northern
jet. This system is expected to continue east across the southern
U.S. steering well clear of our area.

The next chance of seeing light now isn't until Sunday night into
Monday, but this is a quick moving upper trough that will be just be
becoming more organized by the time it moves through.  Some guidance
indicates it will move through completely dry, finally becoming
organized enough for precipitation after it's moved east of the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1214 PM CST Tue Jan 1 2019

Only concern this afternoon is the batch of IFR/MVFR clouds in
northwest Wisconsin. It is a relatively small area and a thin
layer which has been affecting KRNH to KRPD and had been at KRCX
as well. It has been producing some flurries at KRPD. Models have
not picked up on this, but we continue it at KRNH into mid
afternoon, then go scattered as KRNH is near the edge of the
clouds, which typically erode from the edges. However, there is
some concern it will linger until the warm advection kicks in
tomorrow.

Otherwise, just some high clouds as surface ridge shifts eastward
and winds turn southerly overnight. Next surge of MVFR clouds is
targeting central MN into WI Wednesday afternoon with the next
short wave.

KMSP...No additional concerns. Low clouds to the east and
northeast of KMSP should remain away from KMSP. Next batch of
possible MVFR ceilings will be later Wednesday afternoon with
another incoming short wave.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind SW 10G20 kts.
Fri...VFR. Wind SW 5-10 kts.
Sat...VFR. Wind W 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...SPD
LONG TERM...SPD
AVIATION...TDK
Hazardous weather outlook, Jan 1, 12:05 PM CST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1205 PM CST Tue Jan 1 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1205 PM CST Tue Jan 1 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Wind chills will drop to around 25 below again tonight across
parts of west central and central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Wind Chill Advisories in Minnesota, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.